Gynaecological endocrinology: drug-induced hyperprolactinaemia: practice question

A OBG question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

OBG · Gynaecological endocrinology: drug-induced hyperprolactinaemia

Sample item

A 24-year-old woman on an antipsychotic develops amenorrhoea and galactorrhoea. Pituitary MRI is normal. Which drug is most likely responsible?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

C. Risperidone

Antipsychotics that strongly block D2 receptors in the tuberoinfundibular pathway remove dopamine inhibition of prolactin. Risperidone is a classic cause. Aripiprazole, a partial agonist, can lower prolactin, and clozapine and quetiapine seldom raise it.

Option by option

  • A. Aripiprazole

    Aripiprazole is a D2 partial agonist and tends to lower prolactin.

  • B. Quetiapine

    Quetiapine causes only transient and minimal prolactin elevation.

  • C. Risperidone (correct)

    Correct. Risperidone strongly blocks D2 receptors and commonly raises prolactin.

  • D. Clozapine

    Clozapine has weak D2 binding and rarely causes sustained hyperprolactinaemia.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More OBG questions

Questions about this OBG question

What is the answer to this OBG question?

The best answer is C, Risperidone. Antipsychotics that strongly block D2 receptors in the tuberoinfundibular pathway remove dopamine inhibition of prolactin.

Why is "Aripiprazole" not the answer?

Aripiprazole is a D2 partial agonist and tends to lower prolactin.

Why is "Quetiapine" not the answer?

Quetiapine causes only transient and minimal prolactin elevation.

Why is "Clozapine" not the answer?

Clozapine has weak D2 binding and rarely causes sustained hyperprolactinaemia.

What concept does this question test?

It tests Gynaecological endocrinology: drug-induced hyperprolactinaemia in OBG. Risperidone is a classic cause. Aripiprazole, a partial agonist, can lower prolactin, and clozapine and quetiapine seldom raise it.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Gynaecological endocrinology: drug-induced hyperprolactinaemia?

Learn management algorithms as steps: PPH, eclampsia, ectopic pregnancy. Then use the flashcards and the other OBG questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.